Tylenol is a common over-the-counter painkiller used worldwide. It’s the name-brand version of generic acetaminophen (US name) or paracetamol (name outside of the US). Both generic names are taken from the full chemical name N-acetyl-para-aminophenol. It’s sometimes referred to as APAP. The drug appears both in tablets by itself as well as combined into many other solid and liquid medicines for colds, flus, fevers, and headaches. These include cough syrups and sleep aids.
Acetaminophen is also a common painkiller ingredient mixed with stronger opioid painkillers such as codeine and hydrocodone. The hydrocodone / acetaminophen mix is generally called Vicodin.
Acetaminophen Toxicity is #1 Cause of Acute Liver Failure
Since acetaminophen is such a commonly used compound that is often a major ingredient in medicines that do not require a prescription, you may be surprised that the toxic effects of acetaminophen are the #1 cause for acute liver failure in the US and UK. The medicine breaks down in the liver, creating a metabolite called N-acetyl-p-benzoquinoneimine (NAPQI) that poisons the liver. NAPQI causes direct damage to cells, and further depletes the body of the essential antioxidant glutathione. NAPQI from acetaminophen metabolism can also damage the kidneys. Acetaminophen poisoning can result in death.
Usually extensive liver damage from acetaminophen is caused by exceeding recommended dosages. Although it is relatively rare, a few people can suffer from liver damage even from normal dosages. Toxic poisoning of the liver due to acetominophen is the most common cause of acute liver failure in the Western world. It accounts for the majority of drug overdoses in the US, UK, Australia, and New Zealand.
Acetaminophen Usage for Children
Many parents use acetaminophen as an analgesic (painkiller) and fever reducer for their children as it is widely known that aspirin (also known as acetylsalicylic acid or salicylic acid, one of a class of salicylate drugs) can cause not only allergic reactions and excessive bleeding, but also Reye’s syndrome if used when a child has a viral disease such as flu, chickenpox, diarrhea, or colds.
Reye’s syndrome can lead to severe brain and liver damage that may be fatal. About 30% of those afflicted die. It almost exclusively occurs in children, with very few cases reported in adults. After the US CDC spread the word starting in 1980 about the connection between aspirin, viral illnesses, and Reye’s syndrome, the number of Reye’s syndrome cases in the US fell from 555 in 1980 to about 2 per year in 1994 and thereafter.
Acetaminophen has its own dangers in children, however. A study published in the September 19, 2008, issue of The Lancet involving over 200,000 children taking acetaminophen found that the use of the drug causes an increased risk of asthma. Moderate usage increased the risk by 61% and heavy usage increased it by more than 200%. The study also found that using acetaminophen during the first year of a child’s life increases the risk of rhinoconjunctivitis (allergic eye inflammation) by 48% and of eczema by 35%. Higher dosages also showed higher elevations in these risks, too.
Pets Can Also Be Harmed by Acetaminophen
Be sure to keep your supply of acetaminophen based medicines secure from pets, too. Acetaminophen is deadly to cats and snakes. In cats, it causes death by asphyxiation. Dogs can suffer deadly liver damage much like humans. If your pets somehow eat some acetaminophen, get them to the vet as quickly as possible. In the meantime, if you can get them to eat it, N-acetylcysteine may help prevent feline death from small dosages of acetaminophen and prevent extensive liver damage in dogs.
Be Cautious With Acetaminophen
If you’re going to use acetaminophen, exercise some caution. Be especially cautious to avoid exceeding safe daily dosages and to avoid extended daily usage. Otherwise, you run a significantly elevated risk of liver damage. For young children, especially those one year old or less, we suggest that you avoid using acetaminophen and aspirin if at all possible.